Missouri, 2002

Hail in Missouri, December 18, 2002

December 18, 2002 · NWS LSX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Dec 17, 12:30 PM CST, 14 hours 20 minutes earlier.

Area forecast discussion, Dec 17, 12:30 PM CST, 14 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1230 PM CST TUE DEC 17 2002

WRM FNT LIES ACRS THE ERN OZARKS ATTM WITH FNT JUST N OF FAM-VIH
LN.  N OF FNT DEWPT CONTS TO PUSH THE TEMP UPWRD WITH FOG STILL
PERSISTING ACRS THE STL AREA.  FNT WILL CONT TO LIFT NWD TNGT WITH
CHALLENGING FCST AHD.  TIGHT GRAD FCST BY ETA TNGT WITH BNDRY LYR
WIND FCST 30-35 KTS ACRS THE ENTIRE AREA.

STRNG H3 JET OVR SRN CA THIS MRNG FCST TO MOVE INTO CNTRL OK BY 12Z
WED WITH THE NOSE UP TO STL AREA BY WED EVE AT 120 KTS.  AT 12Z WED,
ETA IS FCSTG BEST LI OVR NE CRNR OF MO UNDR UPR DVRGC BULLSEYE.  IN
RESPONSE MODEL FCSTS 850 JET OF 50-60 KTS ACRS THE ENTIRE CWA WITH
SGNFNT MSTR CNVGC INTO CNTRL/NE MO BY MIDN.  ETA TENDS TO OVRFCST
THE WIND, AND AT MIDN THE NGM AND GFS ARE RUNNING 10-20 KTS LWR AT
850.

IN THE EXTND PD, THE GFS AND UKMET FM THE 00Z RUN ARE ALMST
IDENTICAL AT H5 FOR FRI EVE WITH DEEP TROF FCST FM THE UPR MIDWEST
INTO THE SRN PLNS WITH RDG OVR THE GRT BASIN. THE ECMWF FM 16/12Z
FOR FRIS MRNG FCST VERY SMLR WITH 500 FEATURES.  MIDN UPDATE OF THE
GFS FCSTS DEEPR TROF OVR OK BY SAT EVE THAN 00Z RUN.

.STL...NONE
Hazardous weather outlook, Dec 17, 4:00 PM CST, 10 hours 50 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-034>036
-041-042-047>052-059>065-072>075-084-085-099-182200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
400 PM CST TUE DEC 17 2002

THIS OUTLOOK COVERS CENTRAL AND EASTERN MISSOURI AND WEST CENTRAL
AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT OVER THE
ENTIRE AREA.  A FEW THUNDERSTORMS MAY BE CAPABLE OF PRODUCING LARGE
HAIL OR DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY AND
WEDNESDAY NIGHT OVER THE ENTIRE REGION.  A FEW THUNDERSTORMS MAY BE
CAPABLE OF PRODUCING LARGE HAIL OR DAMAGING WINDS.

WARM AND UNSTABLE AIR IS MOVING INTO THE AREA FROM THE SOUTH.  THIS
WARM AIR NEAR THE SURFACE COMBINED WITH STRONG UPPER LEVEL WINDS AND
COLD TEMPERATURES ALOFT WILL PROVIDE AN EVNIRONMENT CAPABLE OF
PRODUCING SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER
INFORMATION ABOUT POTENTIAL SEVERE WEATHER TONIGHT THROUGH WEDNESDAY
NIGHT.

CARNEY

In the hours before

Local storm report, Dec 18, 1:35 AM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
135 AM CST WED DEC 18 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0120 AM    4N UNION                  MO   WIND DAMAGE
12/18/02   FRANKLIN                       POWER LINES DOWN ON HIWAY
                                          47. REPORTED BY
                                          WASHINGTON CITY P.D.
                                          ...CORRECTED REPORT FOR
                                          ISSUE DATE...
Local storm report, Dec 18, 2:02 AM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
202 AM CST WED DEC 18 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 AM    2SW COLUMBIA              MO   1.75 INCH HAIL
12/18/02   BOONE                          REPORTED BY COLUMBIA EOC
                                          OCCURRED ON FAR SW SIDE
                                          OF CITY.

0147 AM    2NW COLUMBIA              MO   1.00 INCH HAIL
12/18/02   BOONE                          REPORTED BY STORM SPOTTER
                                          ON NW SIDE OF CITY.
Local storm report, Dec 18, 2:20 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
220 AM CST WED DEC 18 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 AM    MCGIRK                    MO   0.75 INCH HAIL
12/18/02   MONITEAU                       REPORTED BY SPOTTER (HAM
                                          RADIO).
Local storm report, Dec 18, 2:38 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
238 AM CST WED DEC 18 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0232 AM    JEFFERSON CITY            MO   0.88 INCH HAIL
12/18/02   COLE                           REPORTED BY JEFFERSON
                                          CITY P.D. OCCURRED IN W.
                                          SIDE OF CITY.

0236 AM    JEFFERSON CITY            MO   1.75 INCH HAIL
12/18/02   COLE                           OBSERVED IN W. JEFFERSON
                                          CITY. REPORTED BY P.D.
Local storm report, Dec 18, 2:39 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
239 AM CST WED DEC 18 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 AM    MEXICO                    MO   0.75 INCH HAIL
12/18/02   AUDRAIN                        REPORTED BY SPOTTER.
Local storm report, Dec 18, 2:46 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
246 AM CST WED DEC 18 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 AM    HOLTS SUMMIT              MO   0.75 INCH HAIL
12/18/02   CALLAWAY                       REPORTED BY SHERIFFS
                                          DEPUTY.

The radar

The St Louis radar (KLSX), 99 km away, was scanning. The volume nearest the first event began at 08:52 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Audrain

When
December 18, 2:50 AM CST
Where
Audrain County, Vandalia
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.317, -91.500

The Police Department reported 3/4 inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5325007.